Cold/Wind Chill, Northern Litchfield
- When
- February 19, 10:00 PM EST to February 20, 10:00 AM EST
- Where
- Northern Litchfield forecast zone
- Reported by
- Public
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
In the wake of a departing storm system, strong northwest winds brought yet another frigid Arctic air mass into the region during the evening on Thursday, February 19th. With winds gusting over 25 MPH and temperatures dropping below zero, wind chill values were as low as 10 to 25 degrees below zero during the overnight hours and into the morning on Friday, February 20th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
In the wake of a departing storm system, strong northwest winds brought yet another frigid Arctic air mass into the region during the evening on Thursday, February 19th. With winds gusting over 25 MPH and temperatures dropping below zero, wind chill values were as low as 10 to 25 degrees below zero during the overnight hours and into the morning on Friday, February 20th. With a nearly month long stretch of very cold weather, there were many reports of bursts pipes and water mains.
By the late morning hours on Friday, February 20th, diminishing winds and rising temperatures allowed wind chill values to improve. However, it remained rather cold through the remainder of the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 19, 8:05 PM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
805 PM EST THU FEB 19 2015
.SYNOPSIS...
BITTERLY COLD AND BLUSTERY WITH DANGEROUSLY LOW WIND CHILLS
THROUGH MUCH OF FRIDAY MORNING. HIGH PRESSURE WILL BUILD IN FRIDAY
AFTERNOON AND EVENING AND CREST OVER THE REGION FRIDAY NIGHT.
FRIDAY NIGHT WILL BE ANOTHER VERY COLD NIGHT...HOWEVER WINDS WILL
BE LIGHT TO CALM. A LOW PRESSURE SYSTEM WILL BRING ANOTHER ROUND
OF SNOW TO THE AREA SATURDAY NIGHT. TEMPERATURES ARE EXPECTED TO
WARM ENOUGH IN SUNDAY RESULTING IN A WINTRY MIX INCLUDING PLAIN RAIN.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THE WIND CHILL WARNING HAS BEEN EXPANDED TO INCLUDE THE CENTRAL
AND EASTERN MOHAWK VALLEY AND BERKSHIRES AND REMAINS IN EFFECT FOR
THE WESTERN ADIRONDACKS...WESTERN MOHAWK VALLEY...SCHOHARIE VALLEY
...HELDERBERGS AND THE EASTERN CATSKILLS.
THE WIND CHILL ADVISORY REMAINS IN EFFECT FOR THE LAKE GEORGE
SARATOGA REGION...GREATER CAPITAL REGION...MID HUDSON
VALLEY...TACONICS...NORTHWESTERN CONNECTICUT AND SOUTHERN VERMONT.
PLUS BOTH HEADLINES HAVE BEEN EXTENDED UNTIL 10 AM FRIDAY.
ANOTHER BITTERLY COLD AND BLUSTERY NIGHT ACROSS THE REGION.
TEMPERATURES ARE FALLING AND ARE BEGINNING TO DROP BELOW ZERO
ACROSS THE WESTERN ADIRONDACKS. TAKE THE BRISK WESTERLY WINDS INTO
ACCOUNT AND WIND CHILL READINGS ARE ALREADY BELOW ZERO. WE ARE
LOOKING AT ANOTHER NIGHT WITH BELOW ZERO LOW TEMPERATURES ACROSS
THE FORECAST AREA...RANGING FROM 1 TO ABOUT 20 DEGREES BELOW ZERO.
LAKE ENHANCED AND UPSLOPE SNOW SHOWERS CONTINUE THIS EVENING WITH
LESS THAN AN INCH OF SNOWFALL EXPECTED. THE SNOW SHOWERS WILL DIMINISH
OVERNIGHT AS THE UPPER LEVEL LOW OVER THE REGION MOVES OFF TO THE EAST.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
WIND CHILL WARNINGS AND ADVISORIES REMAIN IN PLACE FOR INTO FRIDAY
MORNING...
THERE SHOULD BE A GOOD DEAL OF SUNSHINE ON FRIDAY...BUT THE WIND
WILL CONTINUE TO AVERAGE 10-20 MPH FROM THE NORTHWEST...WITH HIGHER
GUSTS. THE MORNING WILL START STILL WITH DANGEROUS WIND
CHILLS...ONLY SLOWLY ABATING.
DESPITE THE SUNSHINE...LOOK FOR HIGHS TO ONLY REACH THE TEENS IN THE
VALLEYS (PERHAPS TOUCHING 20 IN THE MID HUDSON VALLEY/LOWER
LITCHFIELD)...AND ONLY SINGLE NUMBERS ACROSS THE HIGHER TERRAIN.
FRIDAY NIGHT THE HIGH WILL CREST OVER THE REGION...AND THE SKY WILL
START OUT CLEAR. THIS WILL ALLOW FOR GOOD RADIATIONAL COOLING
CONDITIONS GIVEN THE DEEP SNOW PACK OVER MOST OF OUR REGION. EVEN IF
CLOUDS BEGIN TO INCREASE BEFORE DAYBREAK...PLENTY OF HOURS OF
RADIATIONAL COOLING WILL LIKELY ALLOW TEMPERATURES TO DROP BELOW
ZERO ACROSS OUR ENTIRE REGION. WE PROJECT OVERNIGHT LOWS OF 5 TO 10
BELOW ACROSS MOST AREAS IN THE CAPITAL REGION SOUTHWARD...10-20
BELOW FURTHER NORTH OF THE CAPITAL REGION. FORTUNATELY THERE SHOULD
BE NO LITTLE OR NO WIND...SO NO ADDED WIND CHILLS VALUES. OUR RECORD
LOW AT ALBANY FOR FEB 21 (SATURDAY MORNING) IS -9 SET IN 1950. WE
ARE FORECASTING A LOW OF -8 SO VERY CLOSE TO A RECORD LOW. DESPITE
ALL OF THE COLD OF LATE...THERE HAVE BEEN NO COLD RECORD
TEMPERATURES SET AT ALBANY.
SATURDAY...ANY SUNSHINE WILL FADE BEHIND THICKENING CLOUDS AHEAD OF
THE NEXT WEATHER SYSTEM. UNLIKE THE PAST FEW...THIS WILL BE A LOW
PRESSURE WORKING NORTHWARD IN THE SOUTHERN JET STREAM (AS OPPOSED TO
A CLIPPER). THIS STORM WILL TRACK INTO THE OHIO VALLEY BY LATE IN
THE DAY. OVERRUNNING PRECIPITATION IN THE FORM OF SNOW LOOKS TO
OVERSPREAD OUR ENTIRE REGION BY DAY/S END...YIELDING A LIGHT
ACCUMULATION BY THEN. A WEAK SOUTHERLY FLOW WILL TRY TO MODERATE
TEMPERATURES...PERHAPS UP TO AROUND 20-25 BY LATE IN THE DAY...BUT
WENT SLIGHTLY LOWER THAN ALL GUIDANCE.
SATURDAY NIGHT...MOST GUIDANCE NOW AGREES THAT THE LOW PRESSURE WILL
NOT STRENGTHEN THAT MUCH AS IT WORKS THROUGH THE LOWER OHIO VALLEYS.
IT LOOKS TO BE MORE OF INVERTED TROUGH AS ENERGY FROM THE NORTHERN
STREAM (WHICH ENTERS INTO THE EQUATION SATURDAY NIGHT) LIKELY NEVER
COMPLETELY PHASES WITH THIS SOUTHERN STREAM STORM.
THIS SCENARIO WILL LEAVES US WITH A MODEST OVERRUNNING EVENT
SATURDAY NIGHT MAINLY A SNOW EVENT. HOWEVER...A LOT OF GGEF MEMBERS
DO INTRODUCE MIXING OF PRECIPITATION AS A WARM NOSE WILL LIKELY WORK
INTO MOST OF THE REGION LATE SATURDAY INTO SUNDAY MORNING. INITIALLY
WITH SUB FREEZING TEMPERATURES THIS WILL LIKELY YIELD TO SLEET AND
PERHAPS A LITTLE FREEZING. MOST OF THE GOOD FORCING LOOKS TO BE OVER
ON SUNDAY...BUT WITH LOTS OF LOW LEVEL MOISTURE AROUND AND PERHAPS A
LACK OF ICE IN THE CLOUDS (MID LEVEL DRYING) PRECIPITATION LOOKS TO
TURN TO PATCHY DRIZZLE OR FREEZING DRIZZLE ACROSS MOST AREAS OUTSIDE
OF THE ADIRONDACKS (WHERE IT WILL EITHER END OR STAY AS A SNOW/SLEET
MIX).
RIGHT NOW...THIS LOOKS LIKE A MODERATE SNOW EVENT (2-6 INCHES). THAT
SAID...THERE ARE SOME SREF AND GGEF MEMBERS GIVING US MORE SNOWFALL
SO THIS SITUATION WILL HAVE TO BE MONITORED. ANY FREEZING RAIN OR
DRIZZLE LOOKS LIGHT (GENERALLY A TENTH OF AN INCH OR LESS) BUT COULD
EASILY BE ENOUGH TO SLICK UP ROADS SUNDAY MORNING.
BY SUNDAY AFTERNOON...IT LOOKS AS IF MANY AREAS WILL GET A BRIEF
PERIODS ABOVE FREEZING IN THE MID TO UPPER 30S. HOWEVER...THAT WILL
BE SHORT-LIVE AND YES ANOTHER ARCTIC AIR MASS HEADS OUR WAY BY DAY/S
END.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MORE BELOW NORMAL TEMPERATURES ARE EXPECTED NEXT WEEK.
ANOTHER SHOT OF ARCTIC AIR WILL BE USHERED INTO THE REGION AS WE
HEAD INTO NEXT WEEK IN THE WAKE OF A LOW PRESSURE SYSTEM. HIGHS
MONDAY ARE ANTICIPATED TO BE AROUND 20 DEGREES BELOW NORMAL WITH A
BRISK NORTHWESTERLY WIND MAKING IT FEEL EVEN COLDER.
A SPRAWLING RIDGE AT THE SURFACE CENTERED OVER THE PLAINS WILL SHIFT
EAST AND SOUTH PASSING TO OUR SOUTH AND MOVING OFF THE EASTERN
SEABOARD TUESDAY RESULTING IN A FAIR AND COLD WEATHER. ANOTHER NIGHT
WITH BELOW ZERO READINGS IS EXPECTED ACROSS THE LOCAL AREA MONDAY
NIGHT.
ANOTHER PIECE OF NORTHERN STREAM ENERGY WILL DIVE SOUTHEAST OUT OF
CENTRAL CANADA EARLY NEXT WEEK DIGGING THE LONGWAVE TROUGH OVER THE
EASTERN UNITED STATES WITH AN ASSOCIATED LOW PRESSURE SYSTEM MOVING
ACROSS EASTERN CANADA. HOWEVER...THERE ARE DIFFERENCES IN THE
GUIDANCE TO HOW STRONG THIS SHORT WAVE WILL BE AND ITS IMPACT. THE
ECMWF IS MUCH STRONGER THAN GFS RESULTING IN SECONDARY DEVELOPMENT
ALONG THE EAST COAST AND EVENTUALLY A COASTAL SYSTEM. HAVE FOLLOWED
THE WEATHER PREDICTION CENTER GUIDANCE WHICH HAS SECONDARY DEVELOPMENT.
THIS WOULD BRING A WIDESPREAD PERIOD OF SNOW TO THE REGION TUESDAY
NIGHT INTO WEDNESDAY NIGHT. AT THIS TIME HAVE ONLY CHANCE POPS IN
THE FORECAST.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS ARE EXPECTED WITH MVFR POSSIBLE AT KPSF IN UPSLOPE
SNOW THIS EVENING. THE LAKE ENHANCED AND UPSLOPE SNOW WILL
DIMINISH OVERNIGHT AS THE UPPER LEVEL LOW OVER THE REGION MOVES
OFF TO THE EAST. THE CLOUD COVER WILL DECREASE OVERNIGHT INTO
FRIDAY MORNING WITH IT EXPECTED TO HOLD ON LONGEST AT KPSF. MAINLY
CLEAR SKIES ARE EXPECTED TO DEVELOP FOR FRIDAY AFTERNOON WITH SOME
CIRRUS MOVING IN.
WEST TO NORTHWEST WINDS WILL REMAIN BRISK AND GUSTY OVERNIGHT
ESPECIALLY DOWN THE MOHAWK VALLEY ACROSS THE CAPITAL DISTRICT INTO
THE BERKSHIRES. THE PRESSURE GRADIENTS WILL WEAKEN BY LATE IN THE
TAF AS THE RIDGE BUILDS IN.
OUTLOOK...
FRI NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
SAT: MODERATE OPERATIONAL IMPACT. CHC SN.
SAT NIGHT: HIGH OPERATIONAL IMPACT. PERIODS OF SN.
SUN: HIGH OPERATIONAL IMPACT. WINTRY MIX OF PRECIPITATION.
SUN NIGHT: MODERATE OPERATIONAL IMPACT. CHC SN.
MON: LOW OPERATIONAL IMPACT. SLIGHT CHC SHSN.
MON NIGHT-TUE: NO OPERATIONAL IMPACT. NO SIG WX.
&&
.HYDROLOGY...
ICE WILL CONTINUE TO THICKEN ON AREA RIVERS...STREAMS...LAKES...AND
PONDS...AS CONTINUED BELOW NORMAL TEMPERATURES REMAIN IN PLACE
THROUGH SATURDAY. TEMPERATURES MAY BRIEFLY RISE ABOVE FREEZING
SUNDAY BEFORE RETURNING TO VERY COLD LEVELS ONCE AGAIN FOR NEXT WEEK.
PRECIPITATION WISE...LITTLE OR NO SNOW TONIGHT INTO FRIDAY. DRY
FRIDAY NIGHT...WITH CHANCES FOR MORE SNOW RETURNING BY LATE SATURDAY
AND ESPECIALLY INTO SATURDAY NIGHT. BY SUNDAY...ANY SNOW LOOKS TO
TURN TO A WINTRY MIX OR EVEN A PERIOD OF LIGHT RAIN. HOWEVER...ANY
RAIN WE GET WILL NOT CAUSE ANY HYDRO PROBLEMS SINCE IT WILL BE
LIGHT...AND TEMPERATURES WERE BARELY BE ABOVE FREEZING SO THE
EXTENSIVE SNOWPACK WILL ABSORB ANY AND ALL RAIN.
THEN...MORE BITTERLY COLD AIR IS POISED TO FOLLOW EARLY NEXT WEEK.
SOME GAGES WILL EXPERIENCE ICE EFFECTS...AND SOME ERRONEOUS DATA MAY
BE SEEN FROM TIME TO TIME.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WIND CHILL ADVISORY UNTIL 10 AM EST FRIDAY FOR CTZ001-013.
NY...WIND CHILL WARNING UNTIL 10 AM EST FRIDAY FOR NYZ032-033-
038>040-047-048-051-058-063-082.
WIND CHILL ADVISORY UNTIL 10 AM EST FRIDAY FOR NYZ041>043-049-
050-052>054-059>061-064>066-083-084.
MA...WIND CHILL WARNING UNTIL 10 AM EST FRIDAY FOR MAZ001-025.
VT...WIND CHILL ADVISORY UNTIL 10 AM EST FRIDAY FOR VTZ013>015.
&&
SYNOPSIS...IAA/HWJIV
NEAR TERM...IAA/HWJIV
SHORT TERM...HWJIV
LONG TERM...IAA
AVIATION...IAA/HWJIV/11
HYDROLOGY...FRUGIS/HWJIVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 736 PM EST THU FEB 19 2015 MAZ001-025-NYZ032-033-038>040-047-048-051-058-063-082-201200- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON- SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-SCHOHARIE- WESTERN SCHENECTADY-WESTERN ALBANY-WESTERN GREENE-WESTERN ULSTER- NORTHERN FULTON- 736 PM EST THU FEB 19 2015 ...WIND CHILL WARNING IN EFFECT UNTIL 10 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS...MOHAWK AND SCHOHARIE VALLEYS...HELDERBERGS...EASTERN CATSKILLS AND THE BERKSHIRES. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL WARNING. IN ADDITION...A STORM THIS WEEKEND MIGHT BRING A MODERATE SNOWFALL TO THE AREA AS WELL AS A WINTRY MIX OF PRECIPITATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ001-013-NYZ041>043-049-050-052>054-059>061-064>066-083-084- VTZ013>015-201200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-EASTERN SCHENECTADY- SOUTHERN SARATOGA-EASTERN ALBANY-WESTERN RENSSELAER- EASTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 736 PM EST THU FEB 19 2015 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE GEORGE SARATOGA REGION...GREATER CAPITAL REGION...MID HUDSON VALLEY...TACONICS... NORTHWESTERN CONNECTICUT AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. IN ADDITION...A STORM THIS WEEKEND MIGHT BRING A MODERATE SNOWFALL TO THE AREA AS WELL AS A WINTRY MIX OF PRECIPITATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 727 PM EST THU FEB 19 2015 NYZ038>040-048-049-200200- SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-WESTERN SCHENECTADY- EASTERN SCHENECTADY- INCLUDING THE CITIES OF...ILION...HERKIMER...LITTLE FALLS... MOHAWK...FRANKFORT...DOLGEVILLE...GLOVERSVILLE...JOHNSTOWN... AMSTERDAM...WELLSVILLE...DELANSON...ESPERANCE...DUANESBURG... SCHENECTADY...ROTTERDAM 727 PM EST THU FEB 19 2015 ...LOCALLY HEAVY SNOW SHOWERS MOVING ACROSS THE MOHAWK VALLEY... SNOW SHOWERS AND A FEW EMBEDDED SQUALLS WILL DRIFT DOWN THE MOHAWK VALLEY THE NEXT FEW HOURS. THESE SNOW SHOWERS AND EMBEDDED SQUALLS WILL BE LOCALLY HEAVY AT TIMES...WITH RAPID REDUCTIONS IN VISIBILITY LESS THAN 1 MILE AT TIMES RESULTING IN HAZARDOUS TRAVEL CONDITIONS. A QUICK COATING TO AN INCH OF SNOWFALL MAY OCCUR IN LESS THAN AN HOUR. STRONG NORTHWEST WINDS 10 TO 20 MPH...GUSTING TO 30 TO 35 MPH WILL BE POSSIBLE AS WELL. IRL
The national radar mosaic for the moment the first event began.
2 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2015Every state in 2015This day in weather historyWarnings in Connecticut, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557789, 557790.